Deepening of eyelid superior sulcus during topical travoprost treatment
- 261 Downloads
Topical travoprost, a prostaglandin F2α (PGF2α) analog, has several well-known side effects, including a darkening of the eyelid and eyelash hypertrichosis, but there are no reports of a deepening of the eyelid superior sulcus associated with its use.
We examined one patient with unilateral normal-tension glaucoma and another with unilateral primary open-angle glaucoma, both of whom were treated with travoprost monotherapy unilaterally for 2 years.
Both patients gradually developed a deepening of the eyelid superior sulcus with hyperpigmentation in the eyelid skin of the treated eye. The disparity between the treated eye and the fellow eye was quite visible. However, the disparity returned to normal after discontinuation of travoprost for 15 months. A deepening of the eyelid superior sulcus is more significant in Asians, who seldom have an eyelid crease or deep sulcus. One proposed mechanism is a mechanical insult to the eyelid causing levator dehiscence. A second possible mechanism is fatty degeneration and reduced collagen fibers in the levator complex caused by the PGF2α analog. However, the exact mechanism remains to be determined.
A deepening of the eyelid superior sulcus should be considered a possible complication of topical travoprost that can be reversed by discontinuation of the medication.
Key Wordscomplications eyelid sulcus deepening travoprost
Unable to display preview. Download preview PDF.
- 4.Sagara T, Gaton, DD, Lindsey JD, et al. Topical prostaglandin F2α treatment reduces collagen types I, III, and IV in the monkey uveoscleral outflow pathway. Arch Ophthalmol 1 1999;117:794–801.Google Scholar